Iowa, 2010

Flood in Iowa, May 13 to 22, 2010

May 13 to 22, 2010 · NWS DVN · 1 event in 1 county or zone

5 feet on May 13th around 800 am. 5 feet around 100 am May 19.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the second week of May resulted in the Iowa River at Marengo going above the moderate flood stage level of 15.5 feet on May 13th around 800 am. It crested around 16.5 feet around 100 am May 19. It fell below the moderate flood stage level around 100 am May 22.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 13, 3:35 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, May 13, 3:35 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
435 AM CDT THU MAY 13 2010

.SYNOPSIS...
LATEST SFC ANALYSIS PLACED LOW FROM SOUTH CENTRAL IA WITH WARM
FRONT EXTENDING E/SE THROUGH CENTRAL IL AND COLD FRONT EXTENDING
SWD THROUGH NORTHWEST MO INTO EASTERN OK. MID LEVEL SHORTWAVE SEEN
ON WATER VAPOR OVER WESTERN SD LIFTING NEWD. WARM...MOIST CONVEYOR
WITH PW/S 1.3-1.7 INCHES WITH 50 KT LLVL JET IMPINGING ON FRONT
AND RESPONSIBLE FOR ROUNDS OF SHOWERS AND THUNDERSTORMS WITH HEAVY
RAINFALL. AMOUNTS AS MUCH AS 3 TO 4.5 INCHES AND FLASH FLOODING
ALREADY REPORTED FROM MEMPHIS MO TO BURLINGTON IA.

&&

.SHORT TERM...TODAY AND TONIGHT...
SFC LOW WILL CONTINUE LIFTING NEWD INTO WI THIS AFTN WITH MUCH OF
CWA GETTING WARM SECTORED THIS AM... WHICH WILL SEE TEMPS CLIMB
INTO THE 60S AND 70S. LONG LINE OF CONVECTION FROM WI TO TX WILL
MOVE SLOWLY EAST THROUGHOUT THE AM... WITH MUCH OF THE THUNDER AND
HEAVIEST RAINFALL AMOUNTS OF 1-2 INCHES WITH LOCALLY HIGHER
FOCUSING MAINLY S/E OF QUAD CITIES. FURTHER NORTHWEST WILL SEE
MAINLY STRATIFORM RAIN WITH SOME THUNDER WITH MOD/BRIEF HEAVY RAIN
AND GENERAL AMOUNTS UP TO 1 INCH. NO CHANGES TO FLASH FLOOD WATCH...
THOUGH MAIN CONCERN FOR FLASH FLOODING IS ACROSS SOUTHEAST IA INTO
NORTHEAST MO AND PORTIONS OF WEST CENTRAL IL. SFC COLD FRONT WILL
SWING THROUGH THE AREA LATE THIS AM AND THROUGH THE AFTN FROM WEST
TO EAST. SPC HAS SOUTHEAST CWA OUTLOOKED IN SLIGHT RISK FOR THIS
AFTN FOR POTENTIAL OF SOME SEVERE STORMS FORMING INTO LINE...
THOUGH ANY SEVERE POTENTIAL IS CONDITIONAL UPON SUFFICIENT DIURNAL
HEATING WHICH IS IN QUESTION ATTM. OTHERWISE... DRYING OUT IN
THE WEST POST FRONTAL WITH POSSIBLY SOME DECREASE IN CLOUDS LATE
PM. TNGT... MID LEVEL SHORTWAVE WILL BE SHIFTING ACROSS MN INTO THE
GREAT LAKES. MAY HAVE TO WATCH FAR NORTH FOR SOME SHRA SKIRTING
LATE TDY INTO THIS EVE. OTHERWISE... DRY WITH DECREASING CLOUDS.

.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...
DUE TO ONGOING HEAVY RAIN/FLASH FLOODING DID NOT MAKE TOO MANY
CHGS TO GOING FCST AND FOCUSED PRIMARILY ON FRI-SAT TIMEFRAME.
LOWS FRI NGT MAY NEED TO BE TRIMMED A COUPLE MORE DEGS WITH
POTENTIAL FOR U30S FAVORED COLD DRAINAGE SITES NORTH. ALSO SOME
FOG POSSIBLE WITH WET GROUND AND LIGHT WINDS FOR LATER SHIFTS TO
CONSIDER ADDING. SAT-SUN... SPLIT FLOW PATTERN TO START WITH
GENERAL SUGGESTION FROM MOST MODELS OF SOME PHASING OF STREAMS
WHICH LOOKS TO BRING MORE RAIN BACK INTO THE AREA... JUST QUESTION
OF TIMING AND AMOUNTS WHICH WILL BE BETTER CLARIFIED IN LATER RUNS.

&&

.AVIATION...
RAIN AND SOME THUNDERSTORMS WITH MVFR TO IFR/LIFR CONDITIONS WILL
BE FOUND THIS MORNING... AS LOW PRESSURE AND WARM FRONT LIFT
NWD ACROSS REGION. THIS AFTERNOON...A COLD FRONT WILL MOVE ACROSS
THE AREA WITH WINDS SHIFTING TO W/NW. POTENTIAL FOR SOME SHRA AND
TSRA ALONG THE FRONT MAINLY IMPACTING KBRL AND KMLI. OTHERWISE...
DECREASING CLOUDS WITH VFR CONDITIONS BY LATE AFTERNOON INTO THIS
EVENING IN WAKE OF THE FRONT AS DRIER AIR MOVES IN.

&&

.HYDROLOGY...
KDVN WSR-88D SHOWS 2 MAIN SWATHS OF HEAVY RAINFALL... ONE ALONG
THE HWY 20 CORRIDOR WHERE RADAR ESTIMATES 3 TO 6 INCHES.
SPOTTER REPORTS AND OBS THOUGH COMING IN UNDER THESE ESTIMATES
BY ABOUT HALF. NONETHELESS... LOOKS LIKE SOLID 1-3 INCHES FALLING
IN NORTHERN PORTIONS OF WAPSI BASIN... AND THE PECATONICA BASIN
AND MAINSTEM MISSISSIPPI NORTH OF BELLEVUE. THE OTHER AXIS OF
HEAVY RAINFALL CONTINUES EXPANDING FROM NORTHEAST MO INTO NW IL NEAR
MEMPHIS TO BURLINGTON TO STERLING LINE. RADAR ESTIMATES AS MUCH
AS 6-7 INCHES FROM NEAR OQUAWKA TO BURLINGTON...FORT MADISON AND
MEMPHIS... THOUGH SPOTTER REPORTS OF 3 TO 4.5 INCHES SUGGEST RADAR
ESTIMATES OVERDONE BY NEARLY FACTOR OF 2. REGARDLESS THIS HEAVY
RAIN FALLING ON LOWER MISSISSIPPI FROM KEITHSBURG ON SOUTH.... AND
ON SKUNK...DES MOINES...ENGLISH AND FOX RIVER BASINS IS WHERE
SEEING THE MOST SIGNIFICANT RISES WITH SEVERAL SITES FCST OR
ALREADY IN MODERATE FLOODING AND COULD POSSIBLY GO HIGHER WITH
ADDITIONAL RAINFALL THIS MORNING THAT COULD ADD UP TO ANOTHER 1+
INCHES. BOTTOM LINE... ALL AREA TRIBS AND EVENTUALLY MAINSTEM
MISSISSIPPI EXPERIENCING RISES DUE TO HEAVY RAINFALL. THE MOST
SIGNIFICANT RISES/FLOODING APPEARS TO BE FOCUSED MAINLY ON
SOUTHERN TRIBS INCLUDING DES MOINES... SKUNK...FOX AND ENGLISH.
THOUGH FLOODING TO IMPACT SOME NORTHERN TRIBS AS WELL.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

     FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR DES MOINES-LEE.

IL...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR JO DAVIESS.

     FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK
     ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR SCOTLAND.

     FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR CLARK.

&&
Hazardous weather outlook, May 13, 4:29 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
529 AM CDT THU MAY 13 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
529 AM CDT THU MAY 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF THE
OUTLOOK AREA THIS MORNING. RAIN AND SCATTERED
THUNDERSTORMS WILL CONTINUE OVER THE OUTLOOK AREA THIS
MORNING... WITH THE MAIN THREAT BEING HEAVY RAINFALL AND
FLASH FLOODING.

LATE THIS MORNING AND AFTERNOON... A COLD FRONT WILL MOVE
ACROSS THE OUTLOOK AREA. A FEW STORMS MAY DEVELOP AHEAD
OF THE FRONT THIS AFTERNOON OVER PORTIONS OF NORTHEAST
MISSOURI...SOUTHEAST IOWA AND NORTHWEST AND WEST CENTRAL
ILLINOIS. IF ENOUGH HEATING AND DESTABILIZATION CAN OCCUR
THEN THE POTENTIAL WILL EXIST FOR A FEW OF THESE STORMS
TO BECOME SEVERE WITH DAMAGING WINDS THE MAIN THREAT. THE
STORM PREDICTION CENTER HAS PLACED MUCH OF THE OUTLOOK
AREA ALONG AND SOUTHEAST OF A LINE FROM STERLING ROCK FALLS
ILLINOIS... TO BURLINGTON IOWA IN A SLIGHT RISK FOR SEVERE
WEATHER THIS AFTERNOON.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY... AND WILL NOT BE
NEEDED TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT
RAINFALL AMOUNTS IN EXCESS OF 1 INCH OR FLASH FLOODING TO THE
NATIONAL WEATHER SERVICE IN THE QUAD CITIES.

In the hours before

Local storm report, May 13, 6:20 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
720 AM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HEAVY RAIN       3 SE ANNAWAN            41.37N 89.87W
05/13/2010  M2.20 INCH       HENRY              IL   TRAINED SPOTTER

&&

LEGRO
Local storm report, May 13, 6:27 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
727 AM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 AM     HEAVY RAIN       6 SSE COUNCIL HILL      42.41N 90.31W
05/13/2010  M3.50 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            2.75 INCHES IN THE LAST 12 HOURS.

&&

LEGRO
Local storm report, May 13, 6:31 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
731 AM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 AM     HEAVY RAIN       STERLING                41.80N 89.69W
05/13/2010  M1.80 INCH       WHITESIDE          IL   TRAINED SPOTTER

            STORM TOTAL SO FAR.

0729 AM     HEAVY RAIN       MUSCATINE               41.42N 91.07W
05/13/2010  M1.49 INCH       MUSCATINE          IA   CO-OP OBSERVER

            24 HOUR TOTAL.

&&
Local storm report, May 13, 6:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 AM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 AM     HEAVY RAIN       1 SE PRINCETON          41.37N 89.45W
05/13/2010  M2.65 INCH       BUREAU             IL   TRAINED SPOTTER

&&

LEGRO
Local storm report, May 13, 6:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
757 AM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 AM     HEAVY RAIN       4 S DEWITT              41.76N 90.55W
05/13/2010  M1.12 INCH       CLINTON            IA   COUNTY OFFICIAL

            24 HOUR TOTAL.

&&
Local storm report, May 13, 6:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
759 AM CDT THU MAY 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     FLOOD            MEMPHIS                 40.46N 92.17W
05/13/2010                   SCOTLAND           MO   EMERGENCY MNGR

            FLOODING HAS CLOSED HIGHWAY 136 ONE MILE WEST OF MEMPHIS
            WHICH HAS ONLY HAPPENED ONCE BEFORE IN THE PAST 100
            YEARS. SIX OTHER HARD SURFACED ROADS ALSO CLOSED
            THROUGHOUT SCOTLAND COUNTY. SCHOOLS CLOSED.

&&

HAASE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Iowa

When
May 13, 7:00 AM CST to May 22, 12:00 AM CST
Where
Iowa County, 5.86 mi WNW of Koszta to 3.51 mi N of Victor
Cause
Heavy Rain
Property damage
$500,000
Reported by
River/Stream Gage
Coordinates
41.863, -92.298

Heavy rains during the second week of May resulted in the Iowa River at Marengo going above the moderate flood stage level of 15.5 feet on May 13th around 800 am. It crested around 16.5 feet around 100 am May 19. It fell below the moderate flood stage level around 100 am May 22.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233067.